Hail, Pawnee
- When
- June 17, 4:40 PM CST
- Where
- Pawnee County, 7.11 mi E of Zook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.060, -98.950
A broad area of weak low surface pressure extended from the Oklahoma and Texas Panhandles into northeast Kansas, and gradually become displaced southward by the leading edge of a surface high that moved into eastern Colorado. Discreet thunderstorms formed in the warm air near the edge of the cap along the KS/CO line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A broad area of weak low surface pressure extended from the Oklahoma and Texas Panhandles into northeast Kansas, and gradually become displaced southward by the leading edge of a surface high that moved into eastern Colorado. Discreet thunderstorms formed in the warm air near the edge of the cap along the KS/CO line. There were nearly 2000 J/kg CAPE and 40 knots 0-6 bulk shear to work with ahead of the front. Hail, some up to 4 inches was a threat, as well as 70+mph wind speeds for these counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CDT Sat Jun 17 2017 ...Updated Long Term Section... .SHORT TERM...(This evening through Sunday) Issued at 156 PM CDT Sat Jun 17 2017 Main concern is severe convection and strong cold front winds tonight. An impressive strong jet streak was moving across the Northern Rockies impinging on the Northern Plains today. 400mb jet core was around 100 knots moving across Wyoming late this morning. This intense jet and storm system will result in a rather strong cold front for mid-June across western Kansas later this afternoon/evening. Convective outflow from the overnight MCS across eastern KS altered the surface flow field somewhat, however synoptic influences with the approaching jet streak should readjust the flow field with a bit of a cyclonic center developing just ahead of the surface cold front across west-central KS early this evening. This is where the best chance for a vigorous thunderstorm will develop, and there is growing agreement among various convective-allowing models of this occurring across southwest KS. The latest runs of the HRRR even suggest a supercell structure is not out of the question. There will certainly be strong enough mid and upper level winds to support a supercell right along or immediately ahead of the cold front. The cold front itself should have a very healthy density current head with it, as it charges south early this evening. This alone will lead to 25 to 40 mph winds in the region of strongest pressure rises. Add vigorous deep moist convection to the equation and and the wind potential goes up dramatically -- perhaps peak gusts in the 70-80mph range in an isolated location tied to the strongest severe storm. Of course, as with any supercell storm, very large hail will also be expected. Severe weather threat will exit the southwest KS region in the 04-06z time frame with a much cooler airmass in place. Not much to worry about in the forecast for tomorrow. A very pleasant day forecast with fresh airmass in place -- dewpoints in the 40s and temperatures topping out around 80 most areas. We just have to get through tonight! .LONG TERM...(Sunday night through Saturday) Issued at 341 PM CDT Sat Jun 17 2017 After this weekend, we will gradually return to a summer pattern as a 594 dam 500mb high expands across the Desert Southwest region. The expansion of the high will lead to a more anticylonically curved mid level flow pattern out of the northwest across western Kansas. The main polar jet will shift north to the international border with negligible forcing for ascent for organized convective weather. This is why POPs are generally low next week, although widely scattered storms can be expected with surface lee trough setups that occur. The next bonafide polar front will most likely not be until late next week when the Desert Southwest high flattens out as the jet stream shift slightly south. There is a lot of uncertainty, of course, regarding any front timing and strength that far out. Wednesday and Thursday look to be the hottest days coming up with 100-degree highs in the forecast again. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 156 PM CDT Sat Jun 17 2017 Aviation concerns center around cold front timing and possible high impacts from severe storms particularly at DDC terminal. A very strong cold front by mid-June standards will push through all terminals this evening. There will be a 2 to 4 hour window of very strong north to northeast winds behind the front, and strong to severe thunderstorms will make winds even stronger, gusting over 50 knots perhaps at DDC. VFR conditions will prevail except briefly in thunderstorms, and behind the front the airmass will be much drier (and cooler) with no ceiling forecast behind the front. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 82 61 87 / 30 0 0 0 GCK 61 82 59 89 / 30 0 0 0 EHA 60 83 60 90 / 10 0 0 0 LBL 64 83 62 90 / 20 0 10 0 HYS 60 80 59 87 / 40 0 0 10 P28 65 84 61 88 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Sat Jun 17 2017 KSZ030-031-043>046-061>066-074>081-084>090-181000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will be the focus for a few strong to severe thunderstorms early this evening. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
25 hail, 2 thunderstorm wind. Local standard time, as filed.
A train grain car was overturned by the high wind.
Hail damaged 7 windows, 4 vehicles and a metal building.
Damage was done to the home and to a vehicle.
Winds were estimated to be 70 MPH.
Golf ball and baseball sized hail was observed.
The hail was quarter to ping pong ball sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711242, 711243, 711244, 711245, 711267, 711246, 711247, 711248, 711249, 711250, 711251, 711252, 711253, 711254, 711268, 711255, 711256, 711257, 711258, 711259, 711260, 711261, 711262, 711263, 711264, 711265, 711266.